Nebraska, 2020

High Wind in Nebraska, January 17, 2020

January 17, 2020 · NWS CYS · 2 events in 2 counties and zones

Strong winds spilled out of southeast Wyoming into the Nebraska Panhandle on 17 January 2020 bringing strong winds to Scotts Bluff and Cheyenne Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds spilled out of southeast Wyoming into the Nebraska Panhandle on 17 January 2020 bringing strong winds to Scotts Bluff and Cheyenne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 17, 6:10 PM MST, 24 minutes earlier.

Area forecast discussion, Jan 17, 6:10 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
610 PM MST Fri Jan 17 2020

.UPDATE...
Issued at 601 PM MST Fri Jan 17 2020

Getting strong winds reported on WYDOT sensor Van Tassell along
Highway 20 in Niobrara County on the county line with northern
Sioux County Nebraska. Current wind gusts 60 mph and has been as
high as 62 mph. Decided to add Niobrara and the rest of the
Nebraska Panhandle into the High Wind Warning as subsidence behind
the front expected to continue. GFS 850mb winds expand east into
Dawes and Box Butte Counties of 50 to 55kts...so do expect them to
start seeing these strong winds as well. Updates have been sent.

&&

.SHORT TERM...(This evening through Sunday Night)
Issued at 102 PM MST Fri Jan 17 2020

Tonight...Inherited High Wind Warnings look to be in good shape
considering the latest model runs, with 60 to 70 mph winds aloft
being able to mix down to the surface with strong cold air advection
and downward momentum transfer, and with the progged 850/700 mb
Craig to Casper height gradients. We have also added the Rawlins and
Arlington zones to a Winter Weather Advisory through the night
primarily for blowing snow and reduced visibilities, based on
surface reports and webcam images.

Saturday...Strong winds should subside by late morning as the low and
mid level gradients relax. Temperatures will be colder in the wake
of the passing cold front.

Saturday night...Quiet night with minimal winds, compared to tonight.

Sunday...Northwest flow aloft and limited cloud cover should help to
produce a warming trend, with limited winds based on relatively weak
gradients.

.LONG TERM...(Monday through Friday)
Issued at 102 PM MST Fri Jan 17 2020

Monday...Even warmer with a ridge aloft over Wyoming and plenty of
sunshine, helping temperatures to warm into the 40s east of I-25,
with 30s west of I-25.

Tuesday...A fast moving shortwave trough aloft moves overhead,
producing minimal effects due to limited low and mid level moisture.
Continued mild with progged 700 mb temperatures near -3 Celsius.

Wednesday...A deeper and more potent shortwave trough aloft will
move over the region, along with its associated cold front, bringing
colder temperatures along with increasing chances for snow west of
Interstate 25, with the greatest areal coverage of snow over the
Snowy and Sierra Madre Ranges.

Thursday...Slowly drying out as the upper trough aloft moves over
the Central Plains states. A bit colder in the wake of the cold
front.

Friday...Continued dry under north northwest flow aloft with winds
likely increasing based on the low and mid level gradients.
Temperatures will start a slow warming trend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 421 PM MST Fri Jan 17 2020

Latest visible satellite imagery shows a region of clearing and
subsidence across portions of Converse, Albany and western Platte
Counties which have coincided nicely with ongoing winds picking up
across these areas with gusts in the upper 50s and some just
starting to hit high wind criteria. Winds will be on the increase
through the evening and overnight period across all terminals.
Vicinity snow showers and ongoing IFR conditions at KRWL expected
to continue over the next several hours as bands to the west are
expected to move over the region affecting conditions.

&&

.FIRE WEATHER...
Issued at 102 PM MST Fri Jan 17 2020

No concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Saturday for WYZ102-104-105-109-
     110-113-115.

     High Wind Warning until 11 AM MST Saturday for WYZ106>108-
     116>119.

     Winter Weather Advisory until 8 AM MST Saturday for WYZ109-110.

     Winter Weather Advisory until 11 PM MST this evening for WYZ112-
     114.

NE...High Wind Warning until 5 AM MST Saturday for NEZ002-003-021-095-
     096.

     High Wind Warning until 11 AM MST Saturday for NEZ019-020-054-
     055.

&&

UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...WM
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 17, 12:41 PM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1241 PM MST Fri Jan 17 2020

NEZ019-020-054-055-WYZ104>110-113-115>119-181100-
Scotts Bluff-Banner-Kimball-Cheyenne-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1241 PM MST Fri Jan 17 2020

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A cold front will sweep across the area this afternoon with
westerly winds expected become strong behind it. Wind gusts over
50 mph are expected over most of the area by late this afternoon
and continuing tonight with some gusts over 65 mph particularly in
wind-prone areas of southeast Wyoming. High Wind Warnings are in
effect due to these expected winds.

Areas of snow and blowing snow will affect Interstate 80 in
Carbon and Albany Counties through tonight, including Rawlins,
Arlington and Elk Mountain, with visibilities near zero at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty winds will continue saturday, strongest in the morning.
After then the probability for widespread hazardous weather is
expected to be low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-181100-
Sierra Madre Range-Snowy Range-
1241 PM MST Fri Jan 17 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow is expected to fall over the area mainly today into this
evening with snowfall of 5 to 8 inches expected. Strong westerly
winds may create areas of blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-021-095-096-WYZ101>103-111-181100-
Dawes-Box Butte-Morrill-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Southwest Carbon County-
1241 PM MST Fri Jan 17 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A cold front will sweep across the area this afternoon with
westerly winds expected become strong behind it. Wind gusts over
50 mph are expected over most of the area by late this afternoon
and continuing tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty winds will persist on Saturday but should ease somewhat
during the day.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 17, 4:46 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     NON-TSTM WND GST 13 NE CENTENNIAL        41.44N 105.96W
01/17/2020  M58 MPH          ALBANY             WY   MESONET

            MESONET STATION WY26 12.6 NE CENTENNIAL
            (WYDOT).

&&

WM
Local storm report, Jan 17, 5:07 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND GST 9 SE BUFORD             41.04N 105.15W
01/17/2020  M59 MPH          LARAMIE            WY   MESONET

            LYNCHW UP204.

&&

CW
Local storm report, Jan 17, 5:12 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND GST 15 ESE JAY EM           42.38N 104.10W
01/17/2020  M58 MPH          GOSHEN             WY   MESONET

            SHPCR1 UR346.

&&

CW
Local storm report, Jan 17, 5:18 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     NON-TSTM WND GST 12 WSW WARREN AF BASE   41.10N 105.07W
01/17/2020  M58 MPH          LARAMIE            WY   MESONET

            I80/US30 - OTTO.

&&

CW
Local storm report, Jan 17, 5:40 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     NON-TSTM WND GST 3 W VAN TASSELL         42.67N 104.16W
01/17/2020  M58 MPH          NIOBRARA           WY   MESONET

            WY60 - US20 - VAN TASSELL.

&&

CW
Local storm report, Jan 17, 5:41 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 3 W VAN TASSELL         42.67N 104.16W
01/17/2020  M60 MPH          NIOBRARA           WY   MESONET

            WY60 - US20 - VAN TASSELL.

&&

CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
January 17, 6:34 PM MST to 8:34 PM MST
Where
Scotts Bluff forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff RAWS site reported peak gust of 64 mph at 734 PM.

High Wind, Cheyenne

When
January 17, 6:50 PM MST to 8:15 PM MST
Where
Cheyenne forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Nebraska ASOS reported these strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867856, 867857.